The association between proton pump inhibitors and hyperparathyroidism - a potential mechanism for increased fracture - results of a large observational cohort study

Donal Fitzpatrick, Rosaleen Lannon, Eamon Laird, M Ward, L. Hoey, Catherine Hughes, JJ Strain, Conal Cunningham, H McNulty, Anne Molloy, Kevin McCarroll

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)
53 Downloads (Pure)

Abstract

Summary: Proton pump inhibitors (PPIs) are associated with increased risk of osteoporotic fracture; however, the mechanism is unclear. PPI users taking calcium supplements were more likely to have hyperparathyroidism compared to non-users (OR 1.56, CI 1.08–2.23, p = 0.018). This highlights the importance of monitoring PPI use, especially in older adults. Purpose: Proton pump inhibitors (PPIs) are associated with increased risk of osteoporotic fracture. Hyperparathyroidism may be implicated, but few studies have considered this relationship. This study evaluated the relationship between PPI use and hyperparathyroidism in older adults. Methods: Participants were from the TUDA study, a large cross-sectional cohort of older Irish adults. Participants with an estimated glomerular filtration rate (eGFR) < 30 ml/min and serum calcium > 2.5 mmol/l were excluded to avoid hyperparathyroidism due to chronic renal disease and primary hyperparathyroidism. Hyperparathyroidism was defined as a parathyroid hormone (PTH) > 65 pg/ml. Multivariate regression models were used to analyse the relationship between PPI use and hyperparathyroidism. Results: A total of 4139 participants met the inclusion criteria, of whom 37.8% (n = 1563) were taking PPI medication. PPI use was identified in 41.4% of calcium supplement users and 35.4% of non-calcium supplement users. Overall, compared to non-users of PPIs, those taking PPIs were older (74.8 vs 72.9 years, p < 0.001) and had a higher prevalence of hyperparathyroidism (17.8 vs 11.0%, p < 0.001). In those taking calcium supplements (but not in non-users), PPI use was significantly associated with hyperparathyroidism (OR 1.56, CI 1.08–2.23, p = 0.018) after adjusting for age, sex, body mass index, serum vitamin D, eGFR, timed-up-and-go, dairy intake, medications, and comorbidities. Discussion: The results are consistent with the hypothesis of PPIs reducing calcium absorption, leading to a rise in PTH which could mediate increased fracture risk. No relationship of PPI use with hyperparathyroidism was observed in non-users of calcium supplements, possibly owing to lower dietary calcium intake. These results highlight the importance of monitoring PPI use, especially in older adults at risk of fracture.

Original languageEnglish
Pages (from-to)1917-1926
Number of pages10
JournalOsteoporosis International
Volume34
Issue number11
Early online date2 Aug 2023
DOIs
Publication statusPublished online - 2 Aug 2023

Bibliographical note

Funding Information:
Open Access funding provided by the IReL Consortium The authors acknowledge funding from the Mercer’s Institute for Research on Ageing, the Irish Department of Agriculture, Food and the Marine and the Health Research Board (under its Food Institutional Research Measure), and the Northern Ireland Department for Employment and Learning (under its strengthening the all-Ireland research base initiative).

Publisher Copyright:
© 2023, The Author(s).

Keywords

  • Hyperparathyroidism
  • Proton pump inhibitor
  • Osteoporosis
  • Calcium absorption

Fingerprint

Dive into the research topics of 'The association between proton pump inhibitors and hyperparathyroidism - a potential mechanism for increased fracture - results of a large observational cohort study'. Together they form a unique fingerprint.

Cite this